full screen background image
Search
Tuesday 17 October 2017
  • :
  • :

Hair-Loss Medication Could Be Leading to Erectile Dysfunction

There are more than 30 million reported cases of erectile dysfunction (ED) in the United States. Conversely, there are 35 million cases of men enduring some level of hair-loss or baldness. Unfortunately, there might be a closer link between these two issues than originally thought.

According to Express, men across the world are constantly trying to combat their hair-loss issues, but depending on the medication they are using, they could be bringing on much more severe medical issues.

Doctors at the International Andrology London have wanted that men undergoing certain hair transplant procedures could suffer erectile dysfunction as a result. The condition, called post-Finasteride Syndrome, is caused by a drug called 5-alpha reductase type II enzyme inhibitor.

The medication is successful in treating hair-loss but can cause unwanted and potentially concerning side-effects. In addition to ED, this dangerous hair-loss procedure can lead to muscle atrophy, chronic fatigue, depression.

“Erectile dysfunction, loss of libido, reduction of semen creation and curvature of the penis (known as Peyronie’s) are all part of this disturbing reaction,” said Dr. Amr Raheem from International Andrology. “Hair transplant clinics are aware of the issue and have an obligation to explain the risks to patients while the drug itself is becoming more clearly labeled.”

According to Futurity, men experiencing ED from various hair-loss medications can persist for much longer periods of time, too.

“Men who take finasteride or dutasteride can get persistent erectile dysfunction, in which they will not be able to have normal erections for months or years after stopping finasteride or dutasteride,” said Steven Belknap, research assistant professor of dermatology at Northwestern University Feinberg School of Medicine.

Belknap and his colleagues studied 11,909 men using hair-loss medications. The men studied were between the ages of 16 and 89 years old with at least one clinical encounter and one diagnoses from January 1992 to September 2013. Of all the men studied, 1.4% (167 patients) developed persistent ED that continued for an average of 1,348 days after stopping the drugs.

NBC News reports that taking Viagra or other drugs did not seem to help reverse the ED symptoms, either.

“Among young men, longer exposure to finasteride posed a greater risk of persistent erectile dysfunction than all other assessed risk factors,” added the researchers. Men under the age of 42 who took the drugs for at least seven months or longer had roughly five times the risk of long-term trouble getting and maintaining erections than men who took the drug for less time.

Dr. Irwin Goldstein, director of sexual medicine at Alvarado Hospital in San Diego, says that he sees hundreds of patients with these types of problems.

“They have low libido,” he added. “They have flat emotions. If it is 1.4% and there are several million people on this product, you are looking at 300,000 men rendered impotent by a hair-loss drug.”




Leave a Reply

Your email address will not be published. Required fields are marked *